Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Northern Indiana

May 2, 2018Berrien County, Cass County, Michigan; Elkhart County, LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 7:39 PM EDT for Berrien County, Cass County, Michigan; Elkhart County, LaPorte County, Saint Joseph County, Indiana. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 7:39 PM EDT (23:39 UTC)
Expired
May 2, 2018, 8:30 PM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:56 PM EDTTSTM WND GST 71South Bend Internationa, INASOS STATION SBN, SOUTH BEND INTERNATIONAL AP.
May 2, 8:00 PM EDTTSTM WND DMGSouth Bend, INTREES UPROOTED, LARGE BRANCHES SNAPPED.
May 2, 8:36 PM EDTTSTM WND DMGSimonton Lake, INDOWNED TREES AND FENCES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS53 KIWX 022339
SVRIWX
INC039-091-141-MIC021-027-030030-
/O.NEW.KIWX.SV.W.0002.180502T2339Z-180503T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
739 PM EDT WED MAY 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elkhart County in north central Indiana...
  Northern St. Joseph County in north central Indiana...
  Northeastern La Porte County in northwestern Indiana...
  Southern Cass County in southwestern Michigan...
  Southeastern Berrien County in southwestern Michigan...

* Until 830 PM EDT/730 PM CDT/

* At 737 PM EDT/637 PM CDT/, a severe thunderstorm was located near
  New Carlisle, or 10 miles southwest of Buchanan, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Bend, Elkhart, Mishawaka, Niles, Buchanan, Union, Bertrand, 
  Pokagon, Dayton, and Vandalia.

This includes Interstate 80 in Indiana between mile markers 56 and
92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 8578 4162 8662 4181 8663 4200 8591
TIME...MOT...LOC 2337Z 252DEG 44KT 4174 8654 

HAIL...1.00IN
WIND...60MPH
 
$$
Brown
2 follow-up statements
855 
WWUS53 KIWX 030005
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
805 PM EDT WED MAY 2 2018

INC091-030012-
/O.CAN.KIWX.SV.W.0002.000000T0000Z-180503T0030Z/
La Porte IN-
805 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA PORTE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4176 8578 4166 8639 4181 8639 4189 8631
      4200 8591
TIME...MOT...LOC 0002Z 252DEG 44KT 4184 8614 

$$

INC039-141-MIC021-027-030030-
/O.CON.KIWX.SV.W.0002.000000T0000Z-180503T0030Z/
Elkhart IN-St. Joseph IN-Cass MI-Berrien MI-
805 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN ELKHART...NORTHEASTERN ST. JOSEPH...SOUTHERN CASS
AND SOUTHEASTERN BERRIEN COUNTIES...

At 802 PM EDT, a severe thunderstorm was located near Edwardsburg, or
near Niles, moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...At about 800 PM EDT the public reported numerous tree 
         branches down in South Bend. At 756 PM EDT, South Bend ASOS 
         reported a 70 mph wind gust.
         

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Buchanan, Georgetown, 
Cassopolis, Pokagon, La Grange, and Chain-o-lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 8578 4166 8639 4181 8639 4189 8631
      4200 8591
TIME...MOT...LOC 0002Z 252DEG 44KT 4184 8614 

HAIL...1.00IN
WIND...70MPH
 
$$

NWS
223 
WWUS53 KIWX 030018
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
818 PM EDT WED MAY 2 2018

INC141-MIC021-030028-
/O.CAN.KIWX.SV.W.0002.000000T0000Z-180503T0030Z/
St. Joseph IN-Berrien MI-
818 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH AND
SOUTHEASTERN BERRIEN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4178 8579 4177 8579 4176 8578 4172 8606
      4176 8606 4176 8611 4194 8613 4200 8591
TIME...MOT...LOC 0018Z 252DEG 44KT 4190 8589 

$$

INC039-MIC027-030030-
/O.CON.KIWX.SV.W.0002.000000T0000Z-180503T0030Z/
Elkhart IN-Cass MI-
818 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN ELKHART AND SOUTHERN CASS COUNTIES...

At 818 PM EDT, a severe thunderstorm was located near Cassopolis, or
11 miles north of Simonton Lake, moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Elkhart, Cassopolis, La Grange, and Eagle Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 8579 4177 8579 4176 8578 4172 8606
      4176 8606 4176 8611 4194 8613 4200 8591
TIME...MOT...LOC 0018Z 252DEG 44KT 4190 8589 

HAIL...1.00IN
WIND...70MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 5 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 2, 6:44 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT WED MAY 2 2018

MIZ081-022315-
Hillsdale-
644 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY...

At 643 PM EDT, a strong thunderstorm was located 7 miles west of
Hudson, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Waldron, Betzer, Osseo and Frontier.

LAT...LON 4172 8436 4171 8462 4199 8461 4203 8436
TIME...MOT...LOC 2243Z 255DEG 35KT 4187 8449

NWS
Special weather statement, May 2, 6:53 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
653 PM EDT WED MAY 2 2018

INZ012>015-022330-
Marshall-Fulton-Pulaski-Starke-
653 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...
NORTHWESTERN FULTON...SOUTHEASTERN STARKE AND SOUTHWESTERN MARSHALL
COUNTIES...

At 653 PM EDT/553 PM CDT/, a strong thunderstorm was located near
Winamac, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winamac, Culver, Burr Oak, Ora and Bass Lake.

LAT...LON 4102 8660 4114 8671 4133 8639 4120 8625
TIME...MOT...LOC 2253Z 231DEG 34KT 4110 8660

NWS
Special weather statement, May 2, 6:56 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
656 PM EDT WED MAY 2 2018

INZ003-012>014-022330-
La Porte-Marshall-Pulaski-Starke-
656 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...STARKE...
WEST CENTRAL MARSHALL AND SOUTHERN LA PORTE COUNTIES...

At 656 PM EDT/556 PM CDT/, a strong thunderstorm was located over
North Judson, or 8 miles west of Knox, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Knox, North Judson, La Crosse, Hanna, Winona, Donaldson, and
Grovertown.

LAT...LON 4139 8693 4146 8658 4133 8637 4115 8667
      4114 8672 4115 8693
TIME...MOT...LOC 2256Z 242DEG 33KT 4125 8678

NWS
Special weather statement, May 2, 7:00 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018

INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...

At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 1 and 8.
 Interstate 80 in Indiana between mile markers 147 and 151.

LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
      4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482

NWS
Special weather statement, May 2, 7:11 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018

INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.

This includes Interstate 69 in Indiana between mile markers 303 and
310.

LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
      4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551

NWS
Special weather statement, May 2, 7:29 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 PM EDT WED MAY 2 2018

MIZ081-030000-
Hillsdale-
729 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...

At 728 PM EDT, a strong thunderstorm was located near Hillsdale,
moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Jonesville, Osseo and Somerset Center.

LAT...LON 4205 8436 4186 8436 4180 8457 4207 8473
      4207 8437
TIME...MOT...LOC 2328Z 246DEG 40KT 4193 8454

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:44 PM EDTSpecial Weather StatementIWXHillsdale31 min
May 2, 7:00 PM EDTSpecial Weather StatementIWXHillsdale30 min
May 2, 7:29 PM EDTSpecial Weather StatementIWXHillsdale31 min
May 2, 7:51 PM EDTSpecial Weather StatementIWXBranch24 min
May 2, 5:06 PM EDTSpecial Weather StatementIWXKosciusko24 min
May 2, 5:38 PM EDTSpecial Weather StatementIWXNoble22 min
May 2, 5:41 PM EDTSpecial Weather StatementIWXSteuben34 min
May 2, 6:01 PM EDTSpecial Weather StatementIWXSteuben29 min
May 2, 6:26 PM EDTSpecial Weather StatementIWXLaGrange34 min
May 2, 6:53 PM EDTSpecial Weather StatementIWXStarke37 min
May 2, 6:56 PM EDTSpecial Weather StatementIWXStarke34 min
May 2, 6:57 PM EDTSpecial Marine WarningIWX33 min
May 2, 7:11 PM EDTSpecial Weather StatementIWXWhitley34 min
May 2, 7:25 PM EDTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke50 min
May 2, 7:44 PM EDTSpecial Weather StatementIWXSaint Joseph31 min
May 2, 7:56 PM EDTSevere Thunderstorm WarningIWXMarshall, Starke49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.